It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-19-2005, 07:58 AM   #1
Junior Member
(female)
 
Join Date: Jul 2004
Posts: 28
nenna71 HB User
Info on weaning off of a beta blocker

Hi, I am in need of info on how to wean myself off of a beta blocker. Up until two weeks ago I was on 50MG of Atenolol which was causing my hair to fall out. I tried switching to Micardis but my Dr. didn't have me wean off of the beta blocker, just had me stop taking it. I was miserable for a few days and could no longer take the rapid heart rate (I took the atenolol for high blood pressure, not tachycardia) so my Dr gave me Toprol XL 25MG. Sigh! Yet another beta blocker. If one beta blocker made my hair fall out, won't they all?

Anywho, I want OFF of these damn beta blockers. Can anyone give me info on how to get off the Toprol and onto the Micardis safely before I wake up will all my hair on my pillow!


Thank you,

Brenda

 
Sponsors Lightbulb
   
Old 06-19-2005, 09:35 AM   #2
Junior Member
(female)
 
Join Date: Jun 2003
Posts: 18
skylark HB User
Re: Info on weaning off of a beta blocker

I was on 100mg of Toprol xl for about 5 years. a few months ago I started changing my diet (more fruit & veggies) cut out a lot of salt. Did more exercise. got my numbers to around 112/74. went to see Dr. she gave me 2 weeks supply of 50mg Toprol xl and 1 week of 25mg Toprol xl.
After the 3 weeks she said to just stop. I have been feeling great. and my numbers are still around the 112/74. I am still on Diovan HCT. she gave me a lower doze and I'm hoping to get off these as well.

 
Sponsors Lightbulb
   
Old 06-19-2005, 12:23 PM   #3
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Re: Info on weaning off of a beta blocker

Brenda,

I think someday soon, you need to wean yourself off this doctor!

Knowing that atenolol may have been the cause of your hair loss, to put you on another beta blocker doesn't make much sense. And to tell you to just "stop" after a year was idiocy.

Are you now taking the Toprol with the Micardis??

As long as the Micardis alone is enough to control your BP, and you want to start weaning of the Toprol now, you could try 25mg Toprol every other day for about a week or ten days (is it a "splittable" pill?), monitoring your heart rate and BP all the while and see how you feel. Then, if you're feeling okay, stop.

zuzu xx

Last edited by zuzu8; 06-19-2005 at 12:25 PM.

 
Old 06-19-2005, 06:11 PM   #4
Junior Member
(female)
 
Join Date: Jul 2004
Posts: 28
nenna71 HB User
Re: Info on weaning off of a beta blocker

Thanks for the replies! I agree with you zuzu my Dr made a bad call by telling me to just stop the atenolol. I actually am going to start weaning myself this evening off of the Toprol. My tablets can be cut in half so I took 12.5 mg this evening and I will monitor my numbers tomorrow. Should I also take the Micardis with the smaller dose of Toprol...at this point I am not taking any Micardis.

Brenda

 
Old 06-20-2005, 01:14 PM   #5
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Re: Info on weaning off of a beta blocker

Nenna,

I thought you were already taking Micardis when the doc added Toprol.

Did Micardis not work for you?

What is your unmedicated BP?

I think you should call him and tell him you're weaning...otherwise you are handling your blood pressure alone without any backup.


zuzu xx

 
Old 06-20-2005, 01:45 PM   #6
Junior Member
(female)
 
Join Date: Jul 2004
Posts: 28
nenna71 HB User
Re: Info on weaning off of a beta blocker

Zuzu,

No, I was not on both meds at the same time. I was on atenolol and then he told me to stop taking that and switch to the Micardis. The four days I was on the Micardis alone my BP was fine but the withdrawl symptoms from the beta blocker were horrible.

So, he took me off the Micardis and put me on Toprol XL 25 mg. Which I took 12.5MG of last night and my blood pressure right now is 116/70. I am thinking I am going to continue the 12.5mg dosage for a few more days and then transition back to the Micardis because at the rate my hair is thinning I will be bald soon!

My unmedicated BP before he put me on meds was 144/90. Sometimes I wonder if I even should have been on a beta blocker.

Nenna

 
Old 06-20-2005, 06:39 PM   #7
Newbie
(male)
 
Join Date: May 2005
Posts: 6
err629 HB User
Re: Info on weaning off of a beta blocker

Although not directly related to weaning off of a beta blocker, I thought I'd share my experience with Micardis here. I was put on Micardis 40 mg daily in March of this year. This is the first time ever for to be on any BP med. I have noticed that Micardis has increased by Blood glucose level. It used to be in the 90 to a 100 range before Micardis. Now it is in the 107 to 117 range. My doctor does not think Micardis is causing it, but I think it is, because I have been exercising a lot and have lost nearly 10 pounds since March and I feel great. I feel the BG should have stayed the same, not gone up. Micardis, however, does a good job of controlling my BP although my mornings BP still is high. It does go down though once I get up and start walking around and have breakfast.

 
Old 06-24-2005, 04:43 PM   #8
Member
(female)
 
Join Date: Jul 2004
Posts: 85
las7715 HB User
Re: Info on weaning off of a beta blocker

Nenna71, what kind of side effects did you experience weaning off Atenolol? I was thinking about doing that and want to know what to expect.

 
Old 06-24-2005, 08:43 PM   #9
Junior Member
(female)
 
Join Date: Jul 2004
Posts: 28
nenna71 HB User
Re: Info on weaning off of a beta blocker

Hi, coming off of the atenolol was pretty horrible. I had a rapid heartrate, even walking up a flight of stairs left me winded. I also had headaches, extreme tiredness and full fledge panic attacks. But my Dr had me quit cold turkey and after only four days I was back on a beta blocker (toprol XL 25mg). But now I am doing it the proper way and reducing dosage, I have been taking 12.5mg a day for the past six days and knock on wood, but my pressure has been wonderful and I feel so much better. I know some people love atenolol but now that I am no longer taking it I feel like a new person. I am no longer sleeping 9 hours a night, the feeling of my head being in a fuzzy haze is gone and so are my stomach issues. I never knew how bad I felt while taking atenolol until I stopped taking it. It feels wonderful to exercise once again and actually get my heart rate aboove 120 bpm, something that near impossible for me while on the atenolol.

My advice is reduce dosage slowly and you should be fine. I have two more days of taking 12.5mg of the Toprol a day and then I am going to start taking the Micardis and hopefully my body will not even miss the Toprol and I will feel fine. I just want off of these darn beta blockers!

Good luck,

Nenna

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Need info about pain meds taken with beta blockers. shechey Pain Management 2 04-06-2010 01:07 PM
Reducing heart rate with beta blockers in hypertension is it harmful or Atenolol? ACE28 High & Low Blood Pressure 51 03-18-2010 06:03 PM
How soon would beta blocker help with PVC's, if it's going to help at all? zosolizard Heart Disorders 10 12-20-2006 01:35 PM
weaning off beta blockers- altace worse,please respond hopelyone High & Low Blood Pressure 1 11-08-2006 07:05 AM
switching to beta blocker. any input?? omalll High & Low Blood Pressure 9 04-07-2006 05:18 PM

Tags
beta blockers



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 07:23 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!